Colorado, 2017

Hail in Colorado, August 8, 2017

August 8, 2017 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced dime size hail near Shaffers Crossing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced dime size hail near Shaffers Crossing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 9:44 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 9:44 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1044 AM MDT Tue Aug 8 2017

.UPDATE...
Issued at 1040 AM MDT Tue Aug 8 2017

Have dropped maximum temperatures over eastern Elbert and Lincoln
counties as cloud cover is expected to remain over that area for
most of the day.

One very weak shortwave is moving over the area which may help
with diurnal heating for thunderstorms over the mountains and
northern plains. Areas of fog and stratus are breaking up over the
plains, with dewpoints in the upper 50s to low 60s. Sun breaking
through is expected to help reach the forecast maximum
temperatures, helping to create CAPE values in the 1000 to 1500
J/kg. With increasing southeasterly surface winds and northwest
flow aloft, expecting a chance of stronger storms with hail, brief
heavy rain and strong outflow winds the greatest threat. The main
area of concern seems to be north of the metro area, over Weld,
Morgan and Logan counties, possibly south into eastern Arapahoe
and eastern Adams counties. It could extend as far south into
Elbert County along a convergence boundary there, but best
instability seems to the north.

UPDATE Issued at 740 AM MDT Tue Aug 8 2017

|Updated grids and forecast with fog for the plains into part of
the foothills, as well as Grand County for the next couple hours
this morning. Also adjusted PoPs to mimic current conditions then
pushing the plains activity east while the mountain convection
ramps up later this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 446 AM MDT Tue Aug 8 2017

Similar pattern remains over Colorado today with weak shortwaves
moving across a cool moist low level air mass. Dynamic forcing
aloft appears a little weaker today, and there is probably a
little less moisture overall. Some increase in SE winds on the
plains during the day appears to be mainly diurnally driven. These
things point to a bit less intensity today, but that will likely
be offset by a bit more sunshine resulting in warmer temperatures.
Model soundings with forecast highs suggest CAPEs will mainly be
around 500 J/kg giving us a mix of showers/storms, though it's
possible someplace that gets well timed sunshine could have up to
1000 J/kg for a stronger storm.

Shortwave timing may be a bit less optimal today, as it looks like
the area of lift over NE Utah should move across in the middle of
the day, with the next wave coming this evening. This may mess up
the potential for stronger heating. HRRR has been hinting at the
main event being a combination of diurnal mountain storms moving
off the mountains in fairly typical fashion, though possibly a bit
late, followed by the dynamically forced showers through the
evening. This seems reasonable and I trended toward these timing
ideas, especially with higher PoPs this evening. Overall expect
storms to be moving with enough flow aloft. More on heavy rain
potential in the hydro section below.

.LONG TERM...(Wednesday through Monday)
Issued at 446 AM MDT Tue Aug 8 2017

Wednesday and Thursday, the flow aloft will continue to be
northwesterly over Colorado with the ridge over the Desert
Southwest and a trough over the upper Midwest. Model forecast
soundings show the airmass will remain moist both Wednesday and
Thursday with precipitable water values near one inch for Denver.
Forecast CAPES for Denver around 800 j/kg range Wednesday aftn,
with solutions differing a bit more Thursday aftn, around 600 j/kg
fm the GFS Buffer to around 1000 j/kg with the NAM12. Bottom line
is that it will remain unsettled with a good chance of showers and
thunderstorms each aftn and evening. Overall risk for severe
thunderstorms marginal at best for the northeast plains. Temperatures
will modify some as well with highs around 80 both days. The
overall pattern persists into Friday as the flow aloft continues
to be northwesterly. The ridge however does appear to be building
a bit more over the central Rockies by that time and this trend
continues into the weekend. The chance of showers and
thunderstorms will continue into the weekend, with the best
chance of thunderstorms by that time over the higher terrain.
The upper ridge axis appears to move over Colorado by early next
week, allowing for warmer and drier airmass to better establish
itself over the cwa.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1040 AM MDT Tue Aug 8 2017

VFR conditions will prevail through tonight, though there will be
periods where ceilings and rain showers will require instrument
approaches to KDEN and localized MVFR/IFR conditions in the
heavier showers. The shower activity will decrease after 03z.
There is a chance to again see areas of lower clouds and fog
tonight as upper clouds clear out, with some hourly hires models
showing the weak cyclone wind pattern that we saw this morning.
Will keep the reduction in vis and lower ceilings in the TAF for
now, but will continue to look for the need to go lower.

&&

.HYDROLOGY...
Issued at 446 AM MDT Tue Aug 8 2017

The airmass remains moist with precipitable water of 1-1.25 inches
over the plains. There should be enough flow aloft for most storms
to be moving at 10-15 mph, limiting rainfall to an inch in less
than an hour with most of the stronger storms. There is some
potential for slower storm motions due to backbuilding or boundary
interactions on the plains this evening that could result in
localized 2-3 inch rains over a couple of hours which would be a
flooding threat. This does not appear to be a high threat at this
time and there is no clear focus. The area east and southeast of
Denver is probably the most likely to have this happen, while
areas south and northeast of Limon will be more susceptible due to
heavy rain over the last 48 hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Kriederman
HYDROLOGY...Gimmestad
Hazardous weather outlook, Aug 8, 9:55 AM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Tue Aug 8 2017

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will begin to develop over the
mountains by noon, with scattered showers and storms pushing over
the plains this afternoon increasing in the late afternoon and
evening hours. Most of the storms will produce light to moderate
rainfall and gusty outflow winds with some pea size hail possible.
Some stronger storms may develop over the central to northern
plains this afternoon, which could produce an inch or two of rain
in an hour or two along with hail up to an inch and strong outflow
wind. The best area for this to occur would be Weld, Logan,
Morgan, eastern Adams and Arapahoe, and possibly down into Elbert
counties. Another shortwave expected later this evening may extend
areas of showers and storms into the early morning hours. Some
patchy fog may develop again over the plains in the early morning
hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance of mainly afternoon and evening showers
and thunderstorms through the period, especially in the mountains
and foothills. Temperatures will modify but continue to run below
seasonal normals, warming to around 80 for the Denver and the
rest of the northeast plains each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Aug 8, 7:20 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
820 AM MDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 E CASTLE ROCK         39.38N 104.83W
08/05/2017  M1.50 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

SENTREKI

The radar

The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
August 8, 12:00 PM MST
Where
Jefferson County, 3.49 mi WNW of Shaffers Xrds
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -105.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711929.